Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 16, NWS Pittsburgh, PA

May 10, 2000Washington County, Pennsylvania; Brooke County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 10, 2000, 2:21 AM EDT for Washington County, Pennsylvania; Brooke County, West Virginia. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2000, 2:21 AM EDT (06:21 UTC)
Expired
May 10, 2000, 3:10 AM EDT
In force
49 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Washington County, PA, Brooke County, WV

What was reported inside it

TimeReportWhereRemark
May 10, 2:28 AM EDTHail 0.75Wellsburg, WV
May 10, 2:40 AM EDTHail 1Burgettstown, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 100623
SVRPIT
PAC125-WVC009-100700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 AM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA
  BROOKE COUNTY IN WEST VIRGINIA

* UNTIL 310 AM EDT

* AT 221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF BURGETTSTOWN...OR ABOUT 6
  MILES NORTHEAST OF MARTINS FERRY...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURGETTSTOWN AT 235 AM EDT.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:51 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 9, 9:51 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
951 PM EDT TUE MAY 9 2000

THUNDERSTORMS MOVING EASTWARD AND SHOULD BE MOVING INTO THE FA
AROUND MIDNIGHT OVER THE NORTHERN PA COUNTIES...THEN CLOSER TO 3AM
OH AREA.  WILL CONTINUE THE THE CURRENT FORECAST WITH OUT MUCH
CHANGES.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:57 AM EDTSevere Thunderstorm WarningPBZAllegheny43 min
May 10, 3:41 AM EDTSevere Thunderstorm WarningPBZArmstrong49 min
May 10, 4:08 AM EDTSevere Thunderstorm WarningPBZJefferson42 min
May 10, 5:00 AM EDTSevere Thunderstorm WarningPBZClarion50 min
May 10, 8:06 AM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence64 min
May 10, 8:25 AM EDTSevere Thunderstorm WarningPBZButler65 min
May 10, 10:32 AM EDTSevere Thunderstorm WarningPBZJefferson58 min
May 10, 10:38 AM EDTSevere Thunderstorm WarningPBZIndiana62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.